The symptoms of poisoning depend on the substance and the amount you take in.
Some poisonous substances, such as carbon monoxide, interfere with the blood's ability to carry oxygen. Others, such as bleach, burn and irritate the digestive system.
Parents and carers should be aware of sudden, unexplained illness in young children, particularly if they're drowsy or unconscious, because poisoning could be the cause.
Seek immediate medical advice if you think someone has swallowed a poisonous substance.
General symptoms of poisoning can include:
Medication overdoses are the most common type of poisoning in the UK.
If someone takes too much of a medicine, they may experience symptoms specific to the medication taken, as well as the more general symptoms listed above.
Some of the most common medicines or drugs involved in cases of poisoning are listed below.
Paracetamol is a widely used over-the-counter painkiller.
Specific signs of paracetamol poisoning include:
Specific signs of aspirin poisoning include:
Tricyclic antidepressants are used to treat depression, as well as a number of other mental health conditions, such as panic disorder and obsessive compulsive disorder (OCD). Some types of tricyclic antidepressants can also be used to treat nerve pain.
Specific signs of poisoning with tricyclic antidepressants include:
Specific signs of SSRI poisoning include:
Specific signs of poisoning with beta-blockers include:
Calcium-channel blockers are used for the treatment of high blood pressure and angina.
Specific signs of calcium-channel blocker poisoning include:
Benzodiazepines are a type of tranquiliser, often used on a short-term basis to treat anxiety and sleeping problems (insomnia).
Specific signs of poisoning with benzodiazepines include:
Opioids are a type of stronger painkiller used to treat moderate to severe pain. They include codeine and morphine, as well as the illegal drug heroin.
Specific signs of opioid poisoning include:
If you take too much of a stimulant-like drug, such as cocaine, amphetamine, crack or ecstasy, overdose signs can include:
If you smoke (or eat) too much cannabis, you may experience the following symptoms: